What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 13, 1:51 PM EST, 29 minutes earlier.
Area forecast discussion, Jul 13, 1:51 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
251 PM EDT Thu Jul 13 2023
.SYNOPSIS...
Strong thunderstorms later today in advance of a stalled cold
front. Typical summer weather with chances of showers and
thunderstorms each afternoon continues into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM Thursday...
***Severe Storms and Localized Flash Flooding Possible Today***
Key Points:
* Strong to severe storms possible this afternoon/evening.
* Damaging wind gusts and large hail are the main hazards.
* Localized flash flooding is also possible.
* Severe/flooding threat gradually decreases late this evening
into tonight.
Showers and thunderstorms are expected to develop this afternoon
through late evening as upper level waves round a ridge approaching
from the west. Mid level southwesterly flow has pumped in
abundant moisture across the region with surface dew points
above 70 degrees. A Severe Thunderstorm Watch was issued at 2 PM
in coordination with the Storm Prediction Center with the
product time running through 9 PM this evening. The main
threats from storms are wind and hail; however, a tornado
cannot be ruled out. Also, localized flooding will be possible
as PWAT values range between 1.5" - 2.5".
Storms should taper down from the west several hours after
sunset with loss of day time heating. A weak surface ridge
builds from the west bringing a stable air mass across the
lowlands. Patchy fog and low clouds along this stable air mass will
keep the atmosphere warm and muggy overnight. Along the
mountains, deep level moisture will be enough to support
scattered showers as weak waves move through the flow aloft.
Friday will be another warm muggy day with clouds and fog during
the early morning. Temperatures climb into the mid 80s during
the afternoon with a few breaks in the clouds during the
afternoon across the lowlands.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 205 PM Thursday...
Upper level low pressure centered over the Canadian Prairies will
slowly drift east yielding broad cyclonic flow over our area through
the short and long term period.
Saturday looks to be the best chance of widespread precipitation
courtesy of forcing from a pre-frontal trough Saturday morning and
surface cold front Saturday evening. Mid-level lapse rates will be
rather weak with the elevated mixed layer plume sourced from the
high desert being steered into Texas by the aforementioned broad
cyclonic flow. Still, surface dew points should support 1000-
1500J/kg of MLCAPE during afternoon heating as highs across the
lowlands rise into the mid to upper 80s amid deep layer shear around
30KTs. This could yield some gusty winds, especially with the pre-
frontal activity where mid-levels remain relatively dry.
Moisture pooling ahead of the cold front Saturday night will yield
precipitable water values nudging up against 2 inches with some deep
warm cloud depths and limited instability. This should make for some
efficient rainfall production out of any convective cores with at
least some risk for isolated high water issues.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 205 PM Thursday...
As mentioned in the short term discussion, broad cyclonic flow will
linger over the area through much of next week courtesy of an upper
level low slowly drifting east across the Canadian Prairies. Mid-
level lapse rates remain poor through the period owing to
northwesterly flow over the central plains continuing to steer the
EML to the southeast. Low level low turning more southwesterly in
advance of any embedded disturbances, especially ahead of a cold
front Monday night into Tuesday, will allow moisture sourced from
the Gulf Of Mexico to infiltrate the region yielding at least some
conditional instability to work with. While activity will primarily
be diurnally driven, any disturbances transiting the region in the
early morning will have potential for some elevated convection atop
belts of stronger H850 flow, and disturbances transiting in the
evening will allow diurnal activity to linger into the overnights.
Deep layer shear is forecast to be fairly weak through the period,
so organized severe weather chances appear low at this time. The
main potential issue will be slow moving, efficient rainfall
producing storms, some of which could hit areas that have seen heavy
rain in the preceding days. This yields at least an isolated risk of
some high water issues.
Daytime highs are forecast to be near to slightly above normal
values for this time of the year.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 110 PM Thursday...
Shower and thunderstorm activity will increase over the next
several hours during peak heating. Convection will initiate
along a boundary sagging from the northwest and short waves
moving across from the southwest. MVFR ceilings will prevail
through tonight with IFR conditions Cigs/Vis developing by
Friday morning for much of the region. Improvement to VFR was
brought in by Friday afternoon for all except BKW; however,
there is still some uncertainty on timing. Winds will generally
be out of the west through early tonight with an occasional
gust. Winds go light after sunset with a ridge building from the
west. Rain activity is expected to diminish from the west
overnight, although showers remain a challenge across the
mountains.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Brief IFR/MVFR VSBY restrictions are
possible with heavier showers or any thunderstorms through tonight.
Restrictions with fog and/or low stratus tonight could vary
from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H M M
EKN CONSISTENCY H H H H H H H H H L L H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H M H L
AFTER 18Z FRIDAY...
Brief IFR possible in thunderstorms Friday through Monday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...KH/JP
NEAR TERM...KH
SHORT TERM...JP
LONG TERM...JP
AVIATION...KH
Hazardous weather outlook, Jul 13, 1:02 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
202 PM EDT Thu Jul 13 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>034-
039-040-515>526-141815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
202 PM EDT Thu Jul 13 2023
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms Saturday afternoon and evening could produce damaging
winds and large hail.
If thunderstorms Saturday through Monday move over the same location
multiple times, then flash flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-141815-
Dickenson-Buchanan-
202 PM EDT Thu Jul 13 2023
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms this afternoon and evening could produce damaging
winds and large hail. In addition, a tornado can not be ruled out.
If thunderstorms move over the same location multiple times, then
localized flash flooding is possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms Saturday afternoon and evening could produce damaging
winds and large hail.
If thunderstorms Saturday through Monday move over the same location
multiple times, then flash flooding is possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 13, 12:17 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
117 PM EDT Thu Jul 13 2023
WVZ008-016-131730-
Jackson WV-Roane WV-
117 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of western Roane and
southeastern Jackson Counties through 130 PM EDT...
At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kenna, or 10 miles southeast of Ripley, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Roane and
southeastern Jackson Counties.
This includes Interstate 77 in West Virginia between mile markers 126
and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 8166 3872 8165 3873 8149 3863 8152
TIME...MOT...LOC 1717Z 286DEG 17KT 3870 8158
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
LTCSpecial weather statement, Jul 13, 12:32 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT Thu Jul 13 2023
WVZ016-131800-
Roane WV-
132 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Roane
County through 200 PM EDT...
At 131 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kenna, or 10 miles southwest of Spencer, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harmony, Walton and Gandeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3873 8131 3860 8131 3867 8155 3872 8153
3873 8153
TIME...MOT...LOC 1731Z 279DEG 19KT 3869 8150
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LTCSpecial weather statement, Jul 13, 12:54 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
154 PM EDT Thu Jul 13 2023
WVZ016-018-131815-
Calhoun WV-Roane WV-
154 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of south central
Calhoun and southeastern Roane Counties through 215 PM EDT...
At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Amma, or 11 miles southeast of Spencer, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Left Hand, Looneyville and Tariff.
This includes Interstate 79 between mile markers 27 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3875 8112 3855 8115 3853 8118 3863 8136
3872 8133
TIME...MOT...LOC 1754Z 281DEG 22KT 3866 8126
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LTCSpecial weather statement, Jul 13, 1:08 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
208 PM EDT Thu Jul 13 2023
WVZ016-018-027-131830-
Calhoun WV-Clay WV-Roane WV-
208 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern
Calhoun, eastern Roane and north central Clay Counties through 230 PM
EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Otter, or 12 miles north of Clay, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Otter, Nebo, Nicut and Chloe.
This includes Interstate 79 between mile markers 36 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and north central West Virginia.
&&
LAT...LON 3871 8099 3867 8103 3863 8098 3854 8097
3860 8117 3870 8115 3874 8099
TIME...MOT...LOC 1807Z 271DEG 17KT 3865 8108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LTCSpecial weather statement, Jul 13, 2:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
309 PM EDT Thu Jul 13 2023
OHZ086-087-131945-
Gallia OH-Lawrence OH-
309 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southern Gallia and
northeastern Lawrence Counties through 345 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lake Vesuvius, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gallipolis, Waterloo and Gage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Ohio...and western West Virginia.
&&
LAT...LON 3878 8259 3886 8220 3881 8220 3880 8222
3878 8222 3875 8220 3874 8219 3868 8219
3866 8218 3862 8218 3868 8259
TIME...MOT...LOC 1908Z 265DEG 30KT 3874 8249
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LTCLocal storm report, Jul 13, 2:16 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
316 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Non-Tstm Wnd Dmg Birch River 38.50N 80.76W
07/13/2023 Nicholas WV 911 Call Center
Fallen tree and downed lines reported in
Birch River. Time estimated from radar.
&&
JLB